Have you ever taken Nexium, Prilosec or many other stomach acid-reducing drugs? Chances are, you or someone you know has. They are among the most widely prescribed drugs in the U.S.
But these drugs can cause long-term dependence and should carry the strongest possible warning label for a variety of dangerous adverse effects, Public Citizen told the U.S. Food and Drug Administration (FDA) in a petition sent today.
The drugs are proton pump inhibitors (PPIs), so-named because of the mechanism they use to shut off the production of stomach acid. An estimated 119 million prescriptions dispensed in 2009 and $13.6 billion in U.S. sales. About 1 of every 20 people in the developed world is taking the medications, which include Nexium, Dexilant, Prilosec, Prilosec OTC, Zegerid, Zegerid OTC, Prevacid, Prevacid 24-Hr, Protonix, Aciphex, Vimovo and numerous generic counterparts, most prominently omeprazole and pantoprazole.
Said Dr. Sidney Wolfe, director of Public Citizen’s Health Research Group:
These drugs are being prescribed far too commonly to people who shouldn’t be taking them. As a result, millions of people are needlessly setting themselves up to become dependent on PPIs while exposing themselves to the serious risks associated with long-term therapy. The FDA should act immediately to ensure that patients and physicians are adequately warned of these effects, and reminded of the many safer alternatives for common conditions such as acid reflux.
PPIs are approved to treat gastroesophageal reflux disease (GERD) – sometimes referred to as acid reflux – as well as gastric ulcers, erosive esophagitis and stomach bleeding associated with using non-steroidal anti-inflammatory drugs (NSAIDs). But evidence shows that after using PPIs for a month or more, patients who stop taking the drug make even more stomach acid than before they started the drug, a phenomenon known as rebound acid hypersecretion, which causes acid reflux symptoms to return even worse than before therapy.
The symptoms prompt patients to begin taking the PPI again, creating a long-term dependence on these drugs, particularly worrisome for the large number of patients who did not even need the drugs in the first place. PPIs also increase the risk for several serious conditions, including fractures of the hip, spine and wrist; an increased risk of serious infections such as pneumonia and C. difficile diarrhea; and severe magnesium deficiency, which can cause life-threatening cardiac arrhythmias. PPIs also may reduce the effectiveness of other drugs used to treat heart attacks and cancer, and in some cases, can cause vitamin B12 deficiency and kidney failure.
Among other things, Public Citizen is petitioning the FDA to require that more prominent black box warnings and other safety information be added to the product labels of all PPIs on the market.
Dr. Helge L. Waldum, a co-petitioner with Public Citizen, is head of the Department of Digestive and Liver Diseases at Trondheim University Hospital in Norway and author of 135 medical journal articles related to the topics of this petition, among them the first trial to show that patients could become dependent on PPIs through the rebound effect. In a statement released today, he noted:
Given that most people on PPIs long-term may not even have a documented need for the medication, and that for those that are on these drugs for legitimate reasons, several safer alternatives exist, the risks greatly outweigh any benefit in most patients on PPIs. I therefore urge the FDA to act promptly on the recommendations outlined in this petition.
Robert Kuttner, a well-known journalist and co-editor of the American Prospect, long suffered from severe acid reflux and became dependent on PPIs after a particularly severe episode. He released a statement today in support of Public Citizen’s petition, saying:
My experience certainly seems to confirm the pattern of PPI medication causing – or in my case, seriously aggravating – the condition that it supposedly treats. In my case, the PPI seemed to have primed my system to produce increasing amounts of acid so that over time I was more prone to more attacks triggered by ever more minor departures from a very low fat diet … The ever-increasing amounts of PPI helped only temporarily and required dependence on even higher doses, and so on, over several cycles. Only getting off the PPI reversed what seemed to be a chronic and progressive condition.